Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 129, NWS Tallahassee, FL

June 20, 1998Holmes County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 20, 1998, 4:56 PM CDT for Holmes County, Florida. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 1998, 4:56 PM CDT (21:56 UTC)
Expired
Jun 20, 1998, 5:55 PM CDT
In force
59 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Holmes County, FL

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.9 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1998-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1998-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-272 J/kg
Mixed-layer LCL
1386 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

274 
WUUS1 KTLH 202154 RRA
SVRTLH
FLC059-202255-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
556 PM EDT SAT JUN 20 1998

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOLMES COUNTY IN NORTHWESTERN FLORIDA

* UNTIL 555 PM CDT (655 PM EDT)

* AT 452 PM CDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14
  MILES NORTHWEST OF BONIFAY OR NEAR THE COMMUNITY OF PITTMAN...
  MOVING SOUTH AT 5 MPH. THIS STORM WILL LIKELY PRODUCE DAMAGING
  WIND GUSTS AND DIME TO QUARTER SIZED HAIL IN THE AREA FROM PITTMAN
  TO CARYVILLE AND WEST OF BONIFAY.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:15 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 20, 2:15 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
315 PM EDT SAT JUN 20 1998

CONVECTION ALREADY STARTING TO FIRE OVER SE AL AND PANHANDLE WHERE
CAP HAS BEEN BROKEN AND MOISTURE POOLING AND CONVERGENCE IS MORE
PRONOUNCED. FURTHER EAST.. SUBSIDENCE BEHIND S/WV THAT PLAGUED THE
AREA FRIDAY IS HAMPERING CONVECTIVE DEVELOPMENT... PARTICULARLY
OVER SW GA. MESOSCALE FORCING IS DOMINANT TODAY UNLIKE YESTERDAY...
AND ALREADY SEEING SOME ACTIVITY ALG PANHANDLE SEA BREEZE.

SFC RDG AXIS WILL MOVE NORTHWARD SUNDAY ALLOWING WINDS TO BECOME
LIGHT AND VARIABLE AND THE ADDITIONAL SUBSIDENCE SHOULD HELP TO
SUPRESS SHOWER CHANCES SOMEWHAT MORE THAN TODAY. OTHERWISE MOSTLY
ZONAL UPR PATTERN CONTINUES FOR SOUTHEAST STATES... WITH A FEW
WEAK IMPULSES IN THE FLOW MOVING WELL TO OUR NORTH... AND NOT
EXPECTED TO PROVIDE ANY RELIEF FROM THE HEAT.

FWC TEMPS CONT TO BE PRETTY GOOD... AND AGAIN NEAR RECORD HEAT
ON TAP THRU THE WEEKEND. THINK 20-30 PCT POPS ON SUNDAY WOULD BE
ADEQUATE. EVEN WITH INCREASED STABILITY FWC POPS LOOK UNDERDONE.

FACIANE

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:33 PM CDTTornado WarningTAEWalton47 min
Jun 19, 8:20 PM CDTTornado WarningTAEWalton45 min
Jun 20, 3:19 PM CDTSevere Thunderstorm WarningTAEWalton61 min
Jun 20, 6:03 PM CDTSevere Thunderstorm WarningTAEBay32 min
Jun 20, 6:20 PM CDTSevere Thunderstorm WarningTAEJackson60 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.